Any drug by itself can be dangerous, and lead to addiction and overdose. The risks increase when combining drugs, yet this is a common practice.
Dangerous Combinations of Drugs
Intoxicating substances, both illicit and prescription drugs, are frequently combined. Here are a few of the most common, and most dangerous, combinations of intoxicating substances.
Combinations with Alcohol
Alcohol is the most abused intoxicating substance in the US. It is also commonly mixed with other intoxicating substances, which can lead to serious side effects, organ damage, and overdose. In 2009, the DAWN Report noted that 14.3 percent of overdose-related emergency room visits were due to alcohol in combination with other intoxicating substances. An individual may accidentally ingest alcohol with a prescription drug in their system, or they may intentionally mix alcohol with other intoxicating substances to increase intoxication. Alcohol is most commonly mixed with:
- Cocaine: This combination is most likely to temper the twitchiness and anxiety associated with cocaine intoxication or to prevent the sleepiness associated with alcohol intoxication. However, these drugs together can lead to mood swings, including depression and aggression, as well as extreme paranoia, hallucinations, dangerous changes in blood pressure, and increased potency of alcohol, leading to alcohol poisoning.
- Prescription stimulants: Medications like Adderall or Ritalin are important drugs to help people with ADHD, but they are also commonly abused for their stimulant effects. When combined with alcohol, these have similar dangerous effects as the combination of alcohol and cocaine.
- Opioids: Both opioids (e.g., heroin and prescription narcotics) and alcohol are CNS depressants. Alcohol can increase the effects of narcotic drugs, especially respiratory depressing, so the user is more likely to stop breathing, fall into a coma, or die.
- Caffeine: Although rarely dangerous by itself, combining caffeine and alcohol can lead to alcohol poisoning. Caffeine masks the depressant side effects of alcohol, often leading an individual to binge drink.
- Benzodiazepines: This class of medications is sometimes used to treat people withdrawing from long-term alcohol abuse to alleviate withdrawal symptoms. Benzodiazepines and alcohol reportedly offer a similar type of intoxication, so people who struggle with alcohol abuse may be drawn to benzodiazepines for this reason. Combining the two increases alcohol’s effects and can lead to overdose.
- Sleeping pills: Nonbenzodiazepine prescription sleeping pills, like Ambien, can be dangerous when combined with alcohol. This combination increases the likelihood of parasomnias, like sleepwalking, sleep-eating, sleep-driving, and engaging in sexual activity while asleep. The person is also more likely to experience CNS depressant side effects, including reduced breathing and heart rate, inability to wake up, and overdose.
Combinations with Opioids
Opioid drugs, from Vicodin to heroin, are increasingly abused for nonmedical purposes. The US opioid abuse epidemic has been linked to overprescribing painkillers like hydrocodone and oxycodone. When those prescriptions run out, people who have become addicted to them turn to illicit sources, stronger drugs like morphine or fentanyl, and even heroin. Because these are increasingly abused, combinations of drugs are also becoming more common in order to enhance the intoxication of opioids. Aside from alcohol, opioids are often mixed with:
- Cocaine: A speedball is an intentional combination of heroin and cocaine, or sometimes cocaine and other opioid drugs. Cocaine may be used to by those abusing heroin in order to stay awake through the euphoria, or heroin might be injected after using cocaine to reduce the neurosis and muscle twitching associated with a cocaine high. These two drugs do not cancel each other out. Instead, the combination dramatically increases the risk of overdose due to the initially pleasurable euphoria and sense of excited wellbeing that can lead to multiple injections.
- Other opioids: Combining different types of prescription painkillers to increase the euphoria or mixing these medications with heroin can dramatically increase the risk of overdose and death. With recent reports of fentanyl lacing illicit narcotics and the ongoing opioid addiction epidemic, this problem is becoming more pronounced.
- Benzodiazepines: Benzodiazepines may increase the feeling of wellbeing and happiness associated with opioids. Both benzodiazepines and opioids are CNS depressants, so they enhance each other’s effects, including reduced respiration and heart rate, coma, and death. A reported 2 percent of people who died due to a benzodiazepine overdose had a combination of benzos and opioids in their body.
- Club drugs: Ecstasy, MDMA, PCP, ketamine, and other club drugs are dangerous on their own. However, these substances are often taken in a social setting, so they are more likely to be combined with alcohol and marijuana, and also taken with each other. Since they are manufactured drugs, they are also more likely to get mixed with adulterants, including other intoxicants like methamphetamine.
- Marijuana and other drugs: Although marijuana’s increasing cultural popularity is allowing for better production practices, the drug can still be laced with other drugs, which can change or enhance the high, and cause serious physical side effects like paranoia, heart irregularities, blood pressure changes, or hallucinations. Common drugs lacing marijuana include PCP, cocaine, and powdered opium. This mix might be intentional, but the person abusing marijuana may also not know about the combination.
- Mixing three or more drugs together: Common combinations typically involve alcohol or marijuana. For example, alcohol, benzodiazepines, and prescription narcotics together increased the risk of serious outcomes after hospitalization due to overdose.
- New drugs, especially synthetic and designer drugs: Substances like bath salts and synthetic cannabis are more likely to be abused alone, but these substances are also sometimes found lacing other drugs, like marijuana or heroin. They are also likely being sold as a different, more popular drug, or they are touted as a “legal” replacement for a drug.
Combining Drugs Accidentally or as a Pattern of Abuse
There are several reasons people may combine these substances and experience negative or dangerous side effects. Several of the most addictive drugs are prescription medications, so these can accidentally be combined if a person consumes alcohol in a social situation or receives multiple prescriptions to treat multiple ailments. Combining intoxicating substances by accident does occur frequently, so it is important to pay attention to warning labels on prescriptions.
In some instances, illicit drugs are sold with adulterants, which can include other intoxicating substances. When a person abusing one type of drug does not know they are ingesting a different substance, they can easily overdose because they do not know how much they are consuming.
When these drugs are combined, it is most often on purpose. Polydrug abuse is unfortunately common among people who have developed a tolerance to a substance or who struggle with a co-occurring mental health issue. For example, people who develop a tolerance to alcohol may attempt to enhance their intoxication with benzodiazepines, and people who develop a tolerance to prescription narcotic painkillers may add fentanyl or heroin to increase the euphoria. In some cases, people who have a primary drug they struggle with, such as cocaine or heroin, will use another substance to temper the negative effects of the drug. For example, people who struggle with cocaine abuse are more likely to abuse marijuana or heroin to help them calm down after the initial cocaine euphoria wears off.
People who struggle with polydrug abuse are more likely to suffer mental health issues too. According to the National Institute on Drug Abuse (NIDA), six in 10 people struggling with substance abuse also have at least one mental health disorder. In several cases, these individuals are attempting to self-medicate their anxiety, depression, bipolar disorder, or antisocial personality disorder. In order to continue tempering these mental health problems, people with co-occurring disorders may continue to add new intoxicating substances to the mix.
Regardless of the reason for combining intoxicating substances, the practice is very dangerous and can rapidly lead to overdose or death. People who struggle with an addiction or a co-occurring disorder should seek help as soon as possible.